Alert archive / Maryland / Tornado Warnings in 2020
Tornado Warning 22, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Sep 3, 2020, 4:43 PM EDT for Howard County, Montgomery County, Prince George's County, Maryland. It was in force for 32 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2020, 4:43 PM EDT (20:43 UTC)
- Expired
- Sep 3, 2020, 5:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Howard County, MD, Montgomery County, MD, Prince George's County, MD
The radar
The Sterling radar (KLWX), 42 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 4:45 PM EDT | TSTM WND GST 58 | 1 Ene Washington Grove, MD | |
| Sep 3, 4:54 PM EDT | TSTM WND DMG | 1 E Rockville, MD | LARGE BRANCHES CAUSED POWER WIRES TO COME DOWN ON WOODBURN ROAD NEAR MAPLE AVE. |
| Sep 3, 4:57 PM EDT | TSTM WND DMG | 1 E Rockville, MD | MULTIPLE TREES REPORTED DOWN IN ROCKVILLE AREA WITH A FOCUS NEAR THE ROCKVILLE CIVIC CENTER. |
| Sep 3, 5:03 PM EDT | TSTM WND DMG | 2 Sse Glenmont, MD | TREE DOWN ON HOUSE ON 1900 BLOCK OF CARMODY DRIVE. |
| Sep 3, 5:03 PM EDT | TSTM WND DMG | 2 Sse Glenmont, MD | TREE FELL ON HOUSE NEAR THE 1900 BLOCK OF CARMODY DR NEAR HORDE ST. |
| Sep 3, 5:14 PM EDT | TSTM WND DMG | 1 Wsw Fulton, MD | TREE DOWN ON LOVAT ROAD AT RESERVOIR ROAD. |
| Sep 3, 5:23 PM EDT | TSTM WND DMG | 2 Sw Laurel, MD | TREE DOWN BLOCKING BELLE CHASSE BOULEVARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 3:42 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
633
WFUS51 KLWX 032043
TORLWX
MDC027-031-033-032115-
/O.NEW.KLWX.TO.W.0022.200903T2043Z-200903T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
443 PM EDT Thu Sep 3 2020
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
South central Howard County in central Maryland...
Southeastern Montgomery County in central Maryland...
North central Prince Georges County in central Maryland...
* Until 515 PM EDT.
* At 443 PM EDT, a severe thunderstorm capable of producing a tornado
was located over North Potomac, or over Gaithersburg, moving east
at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This dangerous storm will be near...
Redland around 450 PM EDT.
Olney, North Bethesda, North Kensington, South Kensington and
Rossmoor around 455 PM EDT.
Aspen Hill, White Oak, Kemp Mill, Forest Glen and Wheaton-Glenmont
around 500 PM EDT.
Fairland, Adelphi, Colesville and Hillandale around 505 PM EDT.
College Park, Greenbelt and Beltsville around 510 PM EDT.
Laurel and Savage-guilford around 515 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Fulton, Garrett Park, Derwood, Spencerville, Cloverly, Calverton,
Washington Grove, Ednor, Ashton and Scaggsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3917 7684 3900 7689 3906 7730 3914 7728
TIME...MOT...LOC 2043Z 270DEG 35KT 3911 7723
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DHOF2 follow-up statements
029
WWUS51 KLWX 032049
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
449 PM EDT Thu Sep 3 2020
MDC027-031-033-032115-
/O.CON.KLWX.TO.W.0022.000000T0000Z-200903T2115Z/
Howard MD-Montgomery MD-Prince Georges MD-
449 PM EDT Thu Sep 3 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTH
CENTRAL HOWARD...EAST CENTRAL MONTGOMERY AND NORTH CENTRAL PRINCE
GEORGES COUNTIES...
At 449 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Rockville, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
This dangerous storm will be near...
Olney, Aspen Hill, Kemp Mill, North Kensington, Rossmoor and
Wheaton-Glenmont around 500 PM EDT.
White Oak, Adelphi, Colesville and Hillandale around 505 PM EDT.
College Park, Greenbelt and Fairland around 510 PM EDT.
Beltsville, Laurel and Savage-guilford around 515 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Fulton, Derwood, Spencerville, Cloverly, Calverton, Ednor,
Scaggsville, Burtonsville, Wheaton and Norbeck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3917 7684 3900 7689 3907 7724 3912 7723
TIME...MOT...LOC 2049Z 269DEG 34KT 3910 7717
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DHOF371
WWUS51 KLWX 032058
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
458 PM EDT Thu Sep 3 2020
MDC027-031-033-032115-
/O.CON.KLWX.TO.W.0022.000000T0000Z-200903T2115Z/
Howard MD-Montgomery MD-Prince Georges MD-
458 PM EDT Thu Sep 3 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTH
CENTRAL HOWARD...EAST CENTRAL MONTGOMERY AND NORTH CENTRAL PRINCE
GEORGES COUNTIES...
At 458 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Rossmoor, or near Olney, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
This dangerous storm will be near...
Fairland around 505 PM EDT.
Beltsville around 510 PM EDT.
Laurel around 515 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Spencerville, Cloverly, Calverton, Scaggsville, Burtonsville,
Norbeck, Ednor, Glenmont, Fulton and Wheaton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3915 7685 3911 7686 3904 7688 3907 7709
3914 7709 3914 7707
TIME...MOT...LOC 2058Z 270DEG 35KT 3910 7705
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DHOFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 3, 2:46 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 3, 2:46 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 246 PM EDT Thu Sep 3 2020 .SYNOPSIS... A surface trough will linger across the area through this evening before a strong cold front crosses the area late Friday. High pressure will build over the area for the Labor Day weekend. && .NEAR TERM /THROUGH TONIGHT/... Showers are moving west-southwest to east-northeast across western Maryland and eastern West Virginia. No thunderstorms yet. I stress yet. Over the next hour or two, we should see a ramp up of strong to severe thunderstorms along I-81 and north of I-66 then immediately east closer to the metro area. Isolated supercells ahead of more organized convection could spawn a tornado or two. If not tornadoes, watch out for damaging winds and heavy rainfall. These thunderstorms will linger into early evening in the metro areas prior to pushing into southern Maryland thereafter. Although flooding concerns are low due to rapid movement of thunderstorms, a few thunderstorms could produce torrential rainfall that could lead to isolated incidences of flash flooding. The highest risk of encountering damaging winds and/or tornado along with flooding rainfall would be northeast Maryland. While temperatures will be in the upper 80s to lower 90s, the heat indice values could approach 100 degrees late this afternoon. Heat indice values could be closer to 105 in parts of east-central Virginia Tonight should be fairly quiet, with lows in the 60s and 70s after the convection makes its way into the Delmarva area. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A quick moving cold front will move across our area on Friday. A few showers are possible ahead of it, especially over our higher elevations and our southern zones, where it will have weak mid level energy support and higher dew points. Instability will be around 1000 J/kg with 40 knots shear, so an isolated storm could develop with little impacts, especially in eastern Virginia and southern Maryland. High pressure will build into our area Friday night and will remain in control through Saturday night. Dry and cooler air mass will build over us. High temperatures on Saturday will be in the upper 70s and near 80. Low temperatures on Friday and Saturday night will drop into the 50s and 60s. && .LONG TERM /SUNDAY THROUGH THURSDAY/... On Sunday, surface ridging along much of the Eastern Seaboard will remain in place although pressures should come down a bit as the ridge slowly edges eastward. This affords another day of seasonal temperatures along with lower dew points which stay in the mid/upper 50s. Heading into Labor Day, an upper ridge anchoring the western Atlantic is forecast to shift westward toward the coast. The building of mid-level heights will bring temperatures up a bit while conditions becoming noticeably more humid. Uncertainties loom during the early to middle portion of next week given global ensembles diverge on the pattern, most notably upstream. The conclusion of the holiday weekend will be dry with the potential return of precipitation to the forecast by as early as Tuesday. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... An upper level disturbance will spawn strong to severe thunderstorms across the terminals late this afternoon and early evening.. SubVFR conditions will be temporary due to lower cigs. VFR conditions return Thursday night and into Saturday night with quieter weather. A few showers are possible Friday afternoon, especially near CHO, with minimal impacts. No significant weather expected through Labor Day. && .MARINE... Winds remain below Small Craft Advisory criteria through Friday. Winds will increase behind a front Friday night and a Small Craft Advisory may be needed over portions of the waters. Winds will recede below criteria Saturday into Saturday night. Thunderstorms are expected to move across the waters this afternoon into the evening. Special Marine Warnings may be needed. Waterspouts cannot be ruled out. Slight increase in southeasterly winds by Labor Day, up to 12 knots. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...KLW NEAR TERM...KLW SHORT TERM...KLW LONG TERM...BRO AVIATION...KLW/BRO MARINE...KLW/BRO
Hazardous weather outlook, Sep 3, 3:51 PM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 351 PM EDT Thu Sep 3 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-042000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 351 PM EDT Thu Sep 3 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms with damaging wind gusts and isolated tornadoes are possible this afternoon into this evening. The best chance of severe weather is between 4 PM and 9 PM EDT. The risk is highest for areas along and north of U.S Highway 50. Scattered instances of flash flooding are possible in the District of Columbia, northeast Maryland, and portions of northeast Virginia. A Tornado Watch has been issued for the area until 10 pm this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-042000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 351 PM EDT Thu Sep 3 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms with damaging wind gusts and isolated tornadoes are possible this afternoon into this evening. The best chance of severe weather is between 1 PM and 9 PM EDT. The risk is highest for areas along and north of U.S. Highway 50. Scattered instances of flash flooding are also possible in portions of central Maryland. A Tornado Watch is out for a large part of the area until 10 pm this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 8:02 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 43 min |
| Sep 2, 8:45 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 9 min |
| Sep 3, 3:30 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 45 min |
| Sep 3, 3:41 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Howard, Montgomery | 49 min |
| Sep 3, 3:43 PM EDT | Tornado Warning | LWX | Carroll, Frederick, Howard | 19 min |
| Sep 3, 4:07 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 38 min |
| Sep 3, 4:31 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Howard, City of Baltimore | 44 min |
| Sep 3, 4:36 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery, Prince George's | 54 min |
| Sep 3, 4:36 PM EDT | Tornado Warning | LWX | Baltimore, Carroll, Howard, City of Baltimore | 24 min |
| Sep 3, 5:05 PM EDT | Tornado Warning | LWX | Baltimore, Harford, City of Baltimore | 40 min |
| Sep 3, 5:10 PM EDT | Tornado Warning | LWX | Montgomery, Prince George's | 35 min |
| Sep 3, 5:14 PM EDT | Areal Flood Warning | LWX | Montgomery, Prince George's | 6 hr |
| Sep 3, 5:16 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 59 min |
| Sep 3, 5:27 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Montgomery, Prince George's | 63 min |
| Sep 3, 5:29 PM EDT | Flash Flood Warning | LWX | Montgomery, Prince George's | 3 hr |
| Sep 3, 5:33 PM EDT | Areal Flood Warning | LWX | Baltimore, Carroll, Harford, Howard, City of Baltimore | 3 hr |
| Sep 3, 5:55 PM EDT | Tornado Warning | LWX | Anne Arundel | 14 min |
| Sep 3, 7:10 PM EDT | Areal Flood Warning | LWX | Prince George's | 2 hr |
| Sep 3, 7:41 PM EDT | Areal Flood Warning | LWX | Anne Arundel, Prince George's | 6 hr |
Nearby
Tornado Warnings in Maryland, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.